RSS
TwitterFacebook

Acetaminophen Side Effects May Be Linked to Blood Cancers: Study

  • Written by: Staff Writers
  • 7 Comments

Frequent and long-term users of acetaminophen may face an increased risk of blood cancer, according to new research. 

In a study published this week by the Journal of Clinical Oncology, researchers from the University of Washington looked at data on nearly 65,000 older men and women who participated in a study called Vitamins and Lifestyle (VITAL) in 2000 to 2002. The analysis found that by 2008, those who used acetaminophen for at least four days per week for four years were twice as likely to have developed some form of blood cancer.

Researchers identified 577 cases of blood cancer out of the 64,839 people ages 50 to 76 who participated in the original study. The blood malignancies included non-Hodgkin lymphomas, plasma cell disorders and myeloid neoplasms.

The only painkiller they found to be associated with an increased blood cancer risk was acetaminophen. Chronic use of aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) did not appear to have the same correlation.

The researchers stressed that the study’s findings did not show causality and pointed out that the actual risk of blood cancer with acetaminophen use was very low.

Acetaminophen, the generic name for Tylenol, is a pain killer and anti-inflammatory medication found in a number of over-the-counter and prescription drugs. In recent years, federal regulators have become concerned over the frequency of its use in a variety of medications. Overuse of the drug could lead to liver injury and other health problems, according to the FDA.

Earlier this year the FDA placed new limits on acetaminphen’s use in other, more powerful, painkillers. Drugs affected by the new acetaminophen limits include Vicodin (acetaminophen and hydrocodone), Percocet (acetaminophen and oxycodone), and Tylenol with Codeine (acetaminophen and codeine).

Tags: , , , , , , , , , , ,

7 comments

  1. Katy Reply

    I have been taking tylenol ever since my first auto accident in 1981. Had another accident in 1996. (by the way, in both I was hit in the back of my car and sustained injuries).

    In 2003 I was diagnosed with MGUS and now Multiple myeloma. There is none of this in my family history and would lie more information on about the blood cancers that were tested positive from Tylenol users.
    Actually the first Myeloma expert told me to use only tylenol and no other pain meds for my back.
    Prior for hip replacement i was given Percocet and Vicodin after each surgery. if this is the reason I got MM I would like to pursue action.

  2. charles Reply

    I had rapid drops in blood pressure while on tylenol was taken to cardiology wing of hospital kept one week and was told by heart doctor that tylenol was contributing to my rapid drop in blood pressure. Told not to take it anymore ???????????

  3. Javier Reply

    Abuse in the purchase of medicines prescribed such as vicodin, hydrocodone and oxycontin, is being treated by the Government of United States with great caution. This is due to the increase of patients with pain increased significantly in recent years. Patients with chronic pain produced by illnesses such as fibromyalgia, cancer, osteoporosis, among many others; This not only harming the economy of the people but also their health. A few days ago, Findrxonline mentioned in his blog, that these medicines are dangerous due to side effects and that among its consequences affect the nervous system causing anxiety and depression. We call on the authorities greater control of these drugs because they harm not only health of people with pain but with young people and adolescents who abuse these drugs without knowing the consequences.

  4. Leslie Reply

    My 54 year old, otherwise healthy mother died of acute leukemia last year. Prior to her shocking diagnosis, she had been taking high doses of tylenol to relieve pain from a calf injury (she was a pharmaceutical sales manager and was on her feet alot). Until the day she died, she believed there was an association between her use of acetaminophen and leukemia. I am nauseated reading this study as I am now certain that my mother was right. I’m sure this won’t be the last we read about this. -Leslie

  5. Barbara Reply

    I had Lymphoma Cancer on my spine after taking Tylenol for 5 years. I was told to only use Tylenol after a stomoch Ulcer. The cancer was laying atop the spine across. three vertrebrae in upper back between shoulder blades. The pain caused by the pressure caused me to have an M.R.I. I was near being paralized. I had Radiation Treatments (15) which caused serious burns to my lungs. I had Radiation Pneumonia 2 times and bacterial Pneumonia once over the next four months. Could not be taken off steroids (prednisone) and a severe case of shingles kept me in the hosp. almost that entire time. I am sure it was Tylanol. After working all my life I am not able to enjoy one minute of my life some retirement. I am angry.

  6. Jessica Reply

    I believe my husband died of liver failor because of Tyenol. His hepatology doc told him thats what caused it.

  7. Valerie Reply

    I believe my brother died from taking to much painkillers. They said he died of Pneumonia. but i think it was from the pills. Is there any way you could help me out on this.. I am so upset. My brother was only 37 years old. He had back surgery so he was on painkillers for quite awhile.. So sad that this happens..

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.